A patient with bipolar disorder taking lithium presents with coarse tremors, ataxia, dysarthria, and confusion. Serum lithium is 4.2 mEq/L. What is the definitive treatment?

Answer and explanation

Correct answer: C. Emergency hemodialysis therapy

  1. Step 1: Severe lithium intoxication impairs renal concentrating ability and causes life-threatening cerebellar and central nervous system neurotoxicity.
  2. Step 2: Hemodialysis is the treatment of choice for severe lithium toxicity when serum levels exceed 4.0 mEq/L (or > 2.5 mEq/L with severe neurologic symptoms or renal failure), rapidly clearing the dialyzable monovalent cation.
Answer
Emergency hemodialysis therapy.
Why not the others: Activated charcoal does not bind small charged inorganic ions like lithium and has zero efficacy. Sodium polystyrene sulfonate binds potassium in the colon with minimal affinity for lithium. Flumazenil is a benzodiazepine antagonist that has no action on lithium.

Practise more Emergency Medicine, Infection Control and UAE Healthcare Standards.

Free questions with an explanation for every one, and full timed DHA Dubai mock tests.